Alert archive / Nevada / High Wind Watches in 2017

High Wind Watch 5, NWS Reno, NV

March 28, 2017Lyon County, Mineral County, Nevada; Mono County, California

NWS Reno, NV issued this high wind watch at Mar 28, 2017, 3:38 PM PDT for Lyon County, Mineral County, Nevada; Mono County, California. It took effect at Mar 30, 2017, 9:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2017, 3:38 PM PDT (22:38 UTC)
In effect from
Mar 30, 2017, 9:00 AM PDT
Expired
Mar 29, 2017, 2:46 AM PDT
In force
Issued by
NWS Reno, NV

Counties Mono County, CA, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 150 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS75 KREV 282238
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
338 PM PDT Tue Mar 28 2017

CAZ072-NVZ002-291300-
/O.NEW.KREV.WI.Y.0008.170330T1200Z-170331T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
338 PM PDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT THURSDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 5 AM to 8 PM PDT Thursday. 

* Timing: Winds will increase through the day Thursday. 

* Winds: West 20 to 30 mph with gusts to 45 mph shifting northwest
  by early afternoon behind a passing cold front. 

* Waves on Lake Tahoe: 2 to 4 feet. Highest waves on eastern and
  southern shores. 

* Impacts: Crosswinds may result in travel impacts for high
  profile vehicles and areas of wind shear for aviation. Small
  boats, kayaks and paddle boards will be prone to capsizing and
  should remain off lake waters until conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ003-291300-
/O.NEW.KREV.WI.Y.0008.170330T1400Z-170331T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
338 PM PDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM PDT THURSDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 7 AM to 8 PM PDT Thursday. 

* Timing: Winds will increase Thursday morning with the strongest
  winds expected with the passage of a strong cold front 
  mid-morning. 

* Winds: West 20 to 30 mph with gusts to 45 mph shifting northwest
  by early afternoon behind the front. 

* Impacts: Strong crosswinds may produce travel restrictions for
  high profile vehicles. Choppy conditions can be expected on
  Washoe Lake. Areas of turbulence and wind shear will be possible
  for those with aviation interests. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ070-NVZ004-005-291300-
/O.NEW.KREV.WI.Y.0008.170330T1400Z-170331T0600Z/
Surprise Valley California-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Fernley, 
Fallon, Lovelock, Silver Springs, Empire, and Gerlach
338 PM PDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT FROM 7 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 7 AM to 11 PM PDT Thursday. 

* Timing: Winds will increase Thursday morning with the strongest
  winds expected with the passage of a strong cold front mid to
  late morning.

* Winds: West 25 to 35 mph with gusts to 50 mph shifting northwest by
  early afternoon behind the front. 

* Waves on Pyramid Lake: 2 to 4 feet. Highest waves on eastern and
  southern shores. 

* Impacts: Crosswinds may result in travel impacts for high
  profile vehicles and areas of wind shear for aviation. Small
  boats, kayaks and paddle boards will be prone to capsizing and
  should remain off lake waters until conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ073-NVZ001-291300-
/O.NEW.KREV.HW.A.0005.170330T1600Z-170331T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, 
Yerington, and Smith Valley
338 PM PDT Tue Mar 28 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from Thursday morning through Thursday
evening. 

* Timing: Winds will increase Thursday morning with the strongest
  winds expected with the passage of a strong cold front by early
  afternoon.

* Winds: West 30 to 40 mph with gusts up to 60 mph shifting northwest
  by early afternoon behind the front. 

* Impacts: Crosswinds may result in travel impacts for high
  profile vehicles and areas of wind shear for aviation. Choppy
  waters can be expected on area lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno
1 follow-up statement
622 
WWUS75 KREV 290946
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
246 AM PDT Wed Mar 29 2017

CAZ073-NVZ001-300000-
/O.UPG.KREV.HW.A.0005.170330T1600Z-170331T0600Z/
/O.NEW.KREV.HW.W.0006.170330T1500Z-170331T0300Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, 
Yerington, and Smith Valley
246 AM PDT Wed Mar 29 2017

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM PDT THURSDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 8 AM to 8 PM PDT Thursday. The
High Wind Watch is no longer in effect. 

* Timing: Winds will increase Thursday morning with the 
  strongest winds expected with the passage of a strong cold 
  front by early afternoon. 

* Winds: West 30 to 40 mph with gusts up to 70 mph shifting 
  northwest by early afternoon behind the front. 

* Impacts: Crosswinds may result in travel impacts for high 
  profile vehicles and areas of wind shear for aviation. 
  Choppy waters can be expected on area lakes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time secure loose outdoor items such as patio 
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ072-NVZ002-300000-
/O.CON.KREV.WI.Y.0008.170330T1200Z-170331T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
246 AM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT
THURSDAY...

* Timing: Winds will increase through the day Thursday.

* Winds: West 20 to 30 mph with gusts to 45 mph shifting
  northwest by early afternoon behind a passing cold front. 

* Waves on Lake Tahoe: 2 to 4 feet. Highest waves on eastern 
  and southern shores. 

* Impacts: Crosswinds may result in travel impacts for high 
  profile vehicles and areas of wind shear for aviation. Small 
  boats, kayaks and paddle boards will be prone to capsizing 
  and should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

NVZ003-300000-
/O.CON.KREV.WI.Y.0008.170330T1400Z-170331T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
246 AM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM PDT
THURSDAY...

* Timing: Winds will increase Thursday morning with the strongest
  winds expected with the passage of a strong cold front in the 
  morning.

* Winds: West 20 to 35 mph with gusts to 55 mph shifting 
  northwest by early afternoon behind the front. 

* Impacts: Strong crosswinds may produce travel restrictions 
  for high profile vehicles. Choppy conditions can be expected 
  on Washoe Lake. Areas of turbulence and wind shear will be 
  possible for those with aviation interests. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ070-NVZ004-005-300000-
/O.CON.KREV.WI.Y.0008.170330T1400Z-170331T0600Z/
Surprise Valley California-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Fernley, 
Fallon, Lovelock, Silver Springs, Empire, and Gerlach
246 AM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 11 PM PDT
THURSDAY...

* Timing: Winds will increase Thursday morning with the 
  strongest winds expected with the passage of a strong cold 
  front mid to late morning. 

* Winds: West 25 to 35 mph with gusts to 55 mph shifting 
  northwest by early afternoon behind the front. 

* Waves on Pyramid Lake: 2 to 4 feet. Highest waves on eastern
  and southern shores. 

* Impacts: Crosswinds may result in travel impacts for high 
  profile vehicles and areas of wind shear for aviation. Small 
  boats, kayaks and paddle boards will be prone to capsizing 
  and should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Mar 28, 2:39 AM PDT, 12 hours 59 minutes earlier.

Area forecast discussion, Mar 28, 2:39 AM PDT, 12 hours 59 minutes before
Area Forecast Discussion
National Weather Service Reno NV
239 AM PDT Tue Mar 28 2017

.SYNOPSIS...
Dry conditions, light winds and a warming trend will be the story
for today and Wednesday before the next storm arrives early
Thursday morning. The Thursday storm will bring another round of
rain and snow showers, but also strong gusty winds. Thursday
afternoon and Friday will be much cooler behind this storm.

&&

.SHORT TERM...
Forecast remains on track early this morning. We are getting a
little bit of everything this week, which is pretty typical for
the spring. Today/Wednesday will be warm and dry with light
winds, while Thursday we will get another storm into the region.
Main concerns with the Thursday system will be for a brief, but
intense period of strong winds and another round of rain and snow
showers.

Dry conditions with light winds are expected for today and
Wednesday as shortwave ridging builds in across the Sierra and
western Nevada. Temperatures will warm today and Wednesday as
well, with the warmest temperatures expected Wednesday afternoon.
By late Wednesday night, hints of the incoming storm will begin
across northeastern California and far northwest Nevada. Weak warm
air advection precipitation may begin to impact areas along the
CA/OR border late Wednesday night into early Thursday morning
before the main cold front pushes into the region.

The main storm will drop through on Thursday morning and will be
a quick hitter. This storm will bring strong winds along with
chances for rain and snow. Let's take a look at the wind potential
first. As the cold front approaches from the north, the surface
pressure gradients tighten drastically just before 8am on
Thursday. 700 mb wind speeds are right around 40-50kts along the
cold front as it pushes southward across the western Sierra front.
Since this appears to be a gradient-driven wind we could see
sustained winds not dramatically lower than the wind gusts, so
gusts between 45 to 55 mph will be possible for Thursday. Locally
higher gusts may occur in Mono and Mineral counties as the cold
front drops south through the day with gusts up to 60 mph
possible. Impacts due to the strong winds, include but are not
limited to, travel restrictions to high profile vehicles and
increased risk for turbulence and wind shear for aviation.

Now, onto the precipitation potential. The cold front associated
with the storm will produce a brief, but intense period of
precipitation early Thursday morning between 8am and 11am for
areas north of Interstate 80 and between 11am and 2pm for areas
south of Interstate 80. Although model forecasts do show the front
weakening as it drops southward past the Interstate 80 corridor.
Snow levels will drop quickly to most valley floors along and
behind the cold front, but since this is occurring during the day,
there should be limited accumulations for the lower valleys. Keep
in mind that wet roads can create slick driving conditions, and
that there may be a brief period of more intense precipitation
right along the cold front that may limit visibilities for the
morning commute. There is potential for some thunderstorms to
develop in the vicinity of the cold front as well, which may
result in some pellet showers. Precipitation liquid totals don't
appear to exceed 0.25 inch for the Sierra and western Nevada for
this storm.

There is the potential for some upslope showers through early
Friday morning for Alpine and Mono counties as the flow turns
northeast behind the front. Otherwise much of the precipitation
will have ended for areas north of Highway 50 by Thursday night.
-Edan

.LONG TERM...Friday through Monday...

Minimal changes were made to the extended forecast this morning.
Forecast models continue to struggle with the evolution of the long
wave pattern...and thus the embedded short waves within that
pattern...beyond day 5.

An upper low exiting the region Friday should result in lingering
showers early east of Highway 95. Brisk north winds are also
possible Friday. This should keep the forecast highs a bit below
guidance. A ridge builds for Saturday offering lighter winds and
warming temperatures.

Then everything starts to break down. The ECMWF is still persisting
in dropping an open wave across the forecast area Sunday. This would
result in showers...breezier conditions and cooler highs. This is in
contrast to the GFS that keeps the ridge in place. But the more
interesting development in the GFS is an upper low dropping south
off the west coast that becomes a closed low by Monday morning. The
GEFS ensemble members are split for Sunday...but many do show some
type of trough over the region...closer to the ECMWF.

The GFS brings a trough across the region Monday...but shower
coverage is minimal as energy is being sheared out between the low
off the southern CA coast and another trough over ern WA/OR.
Meanwhile the ECMWF is developing a ridge off shore with northwest
flow aloft. The ensemble members have a large spread in their
solutions by then with no one solution favored.

Given the difficulties the models are having with these transient
lows...not atypical for this time of year...we will stay with a dry
forecast for Sunday at this time and slight chance for precipitation
over the northern forecast area for Monday. Highs should be a bit
cooler with this scenario Monday following above average highs for
Saturday and Sunday.

&&

.AVIATION...
Today and Wednesday will be dry with light winds, while another
system queues up for Thursday. Rain and snow showers with gusty
winds are expected with that next system, with a few thunderstorms
possible over west central NV. Strong, gusty winds will increase
late Wednesday into early Thursday morning with increasing
potential for turbulence and low level wind shear for terminals in
the Sierra and western Nevada. -Edan

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:38 PM PDTWind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe53 hr

Nearby

High Wind Watches in Nevada, 2017High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.